Dear Doc: I’m a 58-year-old male, a long-time endurance athlete, three-time Boston Marathon finisher and an Ironman Wisconsin finisher, so I’m in good shape. I was recently diagnosed with atrial fibrillation. This irregular heartbeat was discovered as I was under anesthesia during surgery for a detached retina.

My primary-care doctor weighed in saying that low-dose aspirin might be the way to go. But I’m concerned. I’ve read that blood thinners such as warfarin are better. On the other hand, I’m worried about those medications because what if I hit my head and I bleed?

Help! – A proud long-time listener

Dear Listener: You’re right to be concerned. Thin the blood and you reduce your risk of atrial fibrillation stroke. Thin it too much and you might get a brain bleed. It’s a balancing act, isn’t it? And you need to be part of this decision. Don’t leave it to your doctor alone, leave it to your doctor and you together.

So stroke risk first. For that we go to the CHADS-VASc score, a method to measure risk of atrial fibrillation stroke. Google that to find a calculator and put in your information for things such as age, whether you have heart disease or high blood pressure and other factors. Based on the formula, you will get a stroke-risk score.

If you’re a zero or a one, then your risk is quite small. That means an aspirin a day, 81 milligrams, is probably all you need. But once you get to a score of two, that means you should consider an anticoagulant.

The next step for you is to look at the risk of a bleed. For that, Google HAS-BLED and put in your information again. This calculator will tell you your risk of a brain bleed.

With these numbers in mind, you and your clinician can make a conscious decision of what to do. On the whole, going with the blood thinner is the way to go. The risk of a stroke is greater than the risk of a brain bleed.

But there are exceptions such as if you’re at risk for falling or if you’re in certain occupations where you might bang your head, like a race-car driver. That’s why you need to be part of this decision.

From there, have a discussion about what blood thinner drug to use. You have two basic choices, warfarin and the newer drugs called NOACs, or Novel Oral Anticoagulants. Each have advantages.

Warfarin is the old standby. Although it’s cheaper, it can be difficult to regulate. You need periodic blood tests, monthly for most people but more often for others. There are lots of interactions with food such as spinach and Brussels sprouts. Even green tea and alcohol can alter its effect. It’s a finicky drug to regulate.

In our group, we have a nurse specialist whose sole job it is to call patients about their blood test results and tell them whether to take more warfarin, less warfarin or just stay on the same dose. Close monitoring is critical.

The NOACs, such as Xeralto and Elequis, are much easier to regulate but they cost a ton more. If you have a drug card, they’re a brand-name co-pay, whatever your insurance will bear. But if it’s paid out-of-pocket, a NOAC costs about $400 per month compared to warfarin (a generic drug), which is about $10 per month. Both drugs work to reduce stroke.

But there is one more reason to consider warfarin – you can reverse the thinning effect with a simple injection or an IV infusion. If you’re in a car accident and bleeding or you need emergency surgery this can be a huge deal. You can’t do that with NOACs. These two factors – cost and reversing effect – should figure into your decision of which drug to use should your doctor recommend it.

Now, you didn’t ask the question that many readers might wonder about: If you’re in such good shape, why did this happen to you? And my answer is we just don’t know. Bad things happen to good people.

My spin: Know your risk and then, with your doctor, make your decision. Stay well.

This column provides general health information and is not specific advice intended for particular individual(s). It is not a professional medical opinion or diagnosis. Always consult your personal health care provider about concerns. No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Paster to people submitting questions.

0
0
0
0
0